A flare-up has occurred at 9mg Pred, how much Pred to increase and for what duration OR remain at current 9mg. will my body adjust?

A 71 year old male, diagnosed with PMR November 2015.

1. Began 20mg Pred. Right shoulder weak.

2. January 5 ~ Jan 30 - 17.5 mg. Pred. Sore shoulders, right arm always weak. After 10am, I could play limited sports and go to fitness center - more aerobic than weights.

3. January 31 ~ March 1 - 15mg Pred. Fingers stiff, neck & shoulders stiff. Cannot lift more than 5 lbs with right arm.

4. March 2 thru April 6 - 12.5 mg Pred. Neck stiff, fingers stiff, right thumb aches. Began to stop upper body exercise but walk & do aerobics.

5. April 7 thru May 10 - 10 mg Pred. Left shoulder/arm began to feel worse than right. Hands began to swell. Continue walking & upper body exercise.

6. May 11 thru today (May 21) - 9mg Pred. Both shoulders ache, weak, hands & fingers ache, left hand swollen. Buttocks & hips beginning to become sore. Can no longer play sports or perform any upper body exercise at fitness center.

7. Called Rhumey - He suggested that I either keep going with the 9mg Pred or increase back to 10mg. Pred. No definitive answer from rhumey !!

Issue/question: If I remain with the 9mg, will I typically see a reduction in swelling, ache, pain over what general period of time? OR increase to 10mg or greater for what period of time before starting back at 9mg? Should I have remained at 10mg for 2 or 3 months before reducing to 9mg Pred?


Ray ..........

15 Replies

  • My feeling is that your taper, although effective at the higher doses, is now becoming too rapid. If I were you I would go back to the level where I last felt comfortable. It doesn't have to be the starting level where you might have felt absolutely amazing. Just the level where you could live a normal, comfortable life, and not feel disabled by the disease, nor in any real discomfort. A few niggles are usually acceptable, and generally inevitable, as long as they don't get worse. It's well to remember that your body has a serious disease and needs rest, although carrying on with your exercise is also good. Just don't overdo it. Pred can cause significant muscle weakening, so take that into account when you are exercising and be kind to yourself.

    Once you are stable again, and have felt well at your new comfort level for a few days, some people would recommend weeks, you can start a much slower taper. The Dead Slow Nearly Stop, or a variation of this, is the method many of us have used, particularly after reaching the magic number of 10 mg but sometimes before. This taper will result in a drop of about 1 mg per month, more or less, depending on your own reaction to the taper.

    And as many of us like to remind ourselves, "It isn't slow if it works".


    Good luck. Do let us know how you get on. I hope you are feeling better soon.

  • I truly appreciate your comment. Thank you very much.

  • Hi,

    My comments would be similar to Heron. I don't think that you have given any taper long enough - right from the beginning, and you really haven't done yourself any favours by trying to exercise through the pain. Yes you need to do gentle exercise if you can, but not when you have pain associated with it. Plus you don't reduce if you are in pain.

    For most people, the inflammation, and therefore the majority of pain disappears at the right level on Pred, but not necessarily all. The art is then, as you reduce, to take enough Pred to keep that inflammation under control. If you reduce too quickly, either in too big a dose, or too fast in time, or both - then you are never sure the inflammation is under control until it becomes so bad that you have a flare.

    As for your Rheumy's comments - well lost for words really. You need to get back to a dose that control things - I would suggest 15mg, stay on it for a month, and then reduce, only if you have no, or very little pain, by 1mg a time. Plus gentle exercise - you're not aiming for Rio, just enough to keep your muscles in good working order!

  • Thank you DorsetLady - good information. I play Pickleball and push myself for almost 2 hours straight daily. The next day I can''t move!

    I'll take your advice and not go to Rio this year.

    Ray .........

  • Good. There's always next time!

  • I agree 100% with DorsetLady. I cannot understand why you kept reducing while in pain. I also cannot understand why you are exercising so hard when they tell us to do gentle exercises. You never mention your CRP number or your ESR. This disease has to be managed carefully and slowly. If you have been following your rheumatologists advice i'm sure this forum will disagree with him. I too would go back to 15 and see if the pain calms down. I had PMR that lasted for three years with a few ups and downs with my blood numbers and adjusted my dose by that since I did not have the PMR pain. I always had a Mal feeling and attributed that to arthritis of which I have lots. I now have GCA after one year of freedom from prednisone and I still follow this forums advice. Good luck to you.

  • Hi Nap1 -

    Appreciate your comments: Yes - I was comfortable at 15mg. The Rhumey called me the other day suggesting to increase from 9 to 10. Went to 11 mg this morning after reading many of the posts.

    CRP results: 11/2015 - 22.5 mg/L; 12/2015 - 3.2 mg/L; 1/2016 - 2.1 mg/L; 3/2016 - 1.8 mg/L and 5/9/2016 - 4.2mg/L. I would assume that now its higher than 4.2 considering the increased pain/ache & inflammation.

  • Hi Rkskier, what I have found if you start to have problems it is not possible to see it out on the same dose, just increase to the dose you last felt comfy on, become stabilised and go from there. I was so desperate not to increase and went through a lot of pain which in hindsight was extremely stupid, as in the end I had to increase the dose anyway.

    You do need to slow down reduction when you get to 10mg, one set of doctors suggested staying on 10mg for a year, although I don't know how many people actually do that though.

  • Hi. It's all so confusing and frustrating isn't it? I started on 15mg pred in Nov 2014 and I am only now down to 7mg. I had trouble at 9 so went back to 10 for almost 7 months despite an objection from my rheumy. I reduce only by 0.5 on the dead slow method and have no signs of flares. I take my pred last thing at night with a yoghurt and I have absolutely no pain, just slight stiffness from sitting a while. I am due to see rheumy in June and may get a comment but tough. It's my body and having learnt so much from others on this forum, I have taken full control. I have never had elevated bloods. Am 68 and have given up my badminton, table tennis and long walks while dealing with this and I rest whenever I need to. I still get told that I never stop though so am keeping active in other ways. Hope my story helps you to be patient and kind to your body. Hugs. Mary.

  • Mary,

    Thank you for your quick response and for your information.

    I never thought about taking Pred just before bedtime. Is your sleep usually up-interrupted? Does the Pred have an effect on your sleep?

    I take my Pred in the morning around 6:30 am and ache until about 10 am.

    I feel my best around 5 pm. However, I want to feel my best beginning at 8 or 9 am .

    Consequently, perhaps I should switch to taking the meds in the evening.

    Thank you again,

    Ray ........

  • If the current dose isn't enough to manage the new batch of inflammatory substances shed every morning you won't improve - the excess will continue to build up until you have a full-blown flare. You can't be impatient - you start at a dose that is enough to manage most people's disease, then you reduce slowly until you find "your" personal right dose. You may not manage 9mg yet - but you may in a few months.

    If you are "pushing" yourself for 2 hours at pickleball and then can't move next day - you have your answer. You MUST adapt your exercise to fit the PMR because the PMR isn't going to adapt to your plans. Exercise is good yes - but not any that aggravates your symptoms.

    As for when to take your pred - 2am is said to be the ideal as the result of a study done in Germany. Whether taking it at any particular time is better for you is something only you can find out by trying.

  • Thank You PMRpro -

    After another day/night of pain, I decided to increase Pred from 9 to 11mg.

    Hope I'll realize the effects in a couple of days.

    Ray ...........

  • Hi Ray. I had bad and good sleep before PMR and nothing has changed for me so give it a try. I have read that the coated pills take 6 hours to be absorbed into our body but uncoated only take 2-3 hours so maybe you could take coated ones earlier but not the uncoated? Honestly this forum has given me the confidence to try, try and try again. We're all different. Very often our PMR is different so a one stop solution cannot be for everyone. Good luck. Mary

  • Hi,

    I am a fairly active 76.year old male, and was diagnosed with PMR in December 2014. For what it is worth, it took me 11 months to get down to 9mg. Also, because it took anything upwards of 4 hours for the pred to kick in, I have experimented continually to find th best time to take them, usually with a split between breakfast, and bedtime. I have yet to come up with an ideal solution!

    PMR doesn't seem to be constant, with some days better than others, but I endorse what others have implied in that you seem to have tapered a bit too quickly. Also, you do need to be very patient and probably rest more. My experience is that your body will tell you when you can try to taper down, so don't be tempted to rush it.

    Good luck

  • Charlie - thank you for presenting the strategy split between breakfast and bedtime. I will try this as well.

    Best Regards,

    Ray .......

You may also like...